Hail, Chautauqua
- When
- September 2, 11:25 AM EST
- Where
- Chautauqua County, Chautauqua
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.200, -79.470
After a week of late summer warmth and humidity, a cold front crossed the region. The front sparked showers and thunderstorms with its passage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After a week of late summer warmth and humidity, a cold front crossed the region. The front sparked showers and thunderstorms with its passage. Several of the thunderstorms produced large hail and damaging winds with the large hail mainly across the southern tier and the damaging wind gusts across the north country. Hail, up to 1.75 inch in diameter, was reported in Jamestown, Bemus Point, Lakewood, Jordan, Red Creek, Marion and Oswego. The thunderstorms winds downed trees and power lines. At the Chautauqua Lake Yacht Club in Lakewood, several boats were flipped in addition to the down limbs and wires. In several locations, downed trees made roads impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 2, 9:49 AM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1049 AM EDT MON SEP 2 2013 .SYNOPSIS... AFTER A WEEK OF LATE SUMMER WARMTH AND HIGH HUMIDITY...A COLD FRONT CROSSING THE REGION TODAY WILL PRODUCE SOME SHOWERS AND THUNDERSTORMS WHILE USHERING IN MORE SEASONABLE CONDITIONS. THE CHANGE TO MORE FALL LIKE WEATHER MAY INCLUDE A BRIEF SHOWER OR TWO ON TUESDAY... OTHERWISE MAINLY DRY WEATHER IS EXPECTED THROUGH THURSDAY AS HIGH PRESSURE WILL GENERALLY BE CENTERED OVER THE OHIO VALLEY AND UPPER GREAT LAKES. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1040 AM...COLD FRONT IS POISED TO ENTER THE WESTERN BORDER OF THE FORECAST AREA WITH A PARTICULARLY STRONG CLUSTER OF THUNDERSTORMS OVER NORTHEASTERN LAKE ERIE. THE FRONT WILL CROSS THE FORECAST AREA THROUGH THE DAY WITH CONTINUED LIKELY POPS FOR SHOWERS AND CHANCE POPS FOR ACCOMPANYING THUNDERSTORMS. IN TERMS OF THE THUNDERSTORMS THEMSELVES...THE LOW CLOUD COVER FROM EARLY THIS MORNING IS BREAKING UP ENOUGH TO ALLOW FOR FURTHER DESTABILIZATION OF OUR AIRMASS. LAPS CAPE VALUES ARE QUITE HIGH WEST OF THE FINGER LAKES TO THE LEADING EDGE OF THE FRONT...IN THE 1500-2000 J/KG RANGE. UNIDIRECTIONAL FLOW WILL ONLY YIELD SOME SPEED SHEAR TO THE TUNE OF 10-15 M/S THROUGH 3 KM. THIS SHOULD LIMIT THE RISK FOR ORGANIZED STRONG TO SEVERE CONVECTION...BUT THE THREAT CANNOT BE RULED OUT GIVEN THE AMOUNT OF INSTABILITY AND ADDED SYNOPTIC FORCING. GUSTY WIND AND TORRENTS OF RAIN WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. THE COLD FRONT WILL PUSH OFF TO OUR EAST TONIGHT WHILE A DRY SLOT WILL WORK ACROSS OUR REGION UNDER THE BASE OF A SHARP H5 TROUGH. THIS WILL ENCOURAGE PARTIAL CLEARING FOR MOST AREAS...BUT WITH H85 TEMPS EXPECTED TO DROP TO ARND 8C OVER THE LOWER LAKES... THERE COULD BE SOME LAKE ENHANCED CLOUD COVER ACROSS THE SRN TIER AND ALSO ACROSS THE TUG HILL AREA. TEMPERATURES TONIGHT WILL DROP INTO THE 50S FOR MOST AREAS...WHICH WILL BE ROUGHLY 10 DEGREES LOWER THAN READINGS FROM THE PAST SEVERAL NIGHTS. ENJOY. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... ON TUESDAY...THE UPPER TROUGH AXIS WILL SLOWLY WORK ACROSS OUR REGION...ALONG WITH THE CORE OF ITS ASSOCIATED COOL POOL AND AREA OF WRAPAROUND MOISTURE. THIS WILL LEAD TO A SEASONABLY COOL AND FAIRLY CLOUDY DAY FOR OUR AREA ALONG WITH SOME SCATTERED LIGHT SHOWERS... THE HIGHEST CHANCES FOR WHICH WILL COME ACROSS THE FAVORED UPSLOPE FLOW REGIONS EAST OF THE LAKES. WITH 850 MB TEMPS ONLY IN THE +7C TO +8C RANGE AND FAIRLY PLENTIFUL CLOUD COVER...MOST AREAS WILL ONLY SEE HIGHS RANGING WITHIN A FEW DEGREES OF 70F...WITH THE HIGHER TERRAIN OF THE SOUTHERN TIER/FINGER LAKES/NORTH COUNTRY LIKELY NOT MAKING IT OUT OF THE MID TO UPPER 60S. TUESDAY NIGHT...ANY LEFTOVER SCATTERED LIGHT SHOWERS SHOULD END FAIRLY QUICKLY WITH THE LOSS OF DAYTIME HEATING AND THE DEPARTURE OF THE UPPER TROUGH AXIS...WITH A CLEARING TREND DEVELOPING FROM WEST TO EAST AS HIGH PRESSURE AND MUCH DRIER AIR RIDGES EAST ACROSS THE OHIO VALLEY AND LOWER GREAT LAKES. AT THIS POINT STILL EXPECT ENOUGH DRYING FOR SKIES TO BECOME MAINLY CLEAR ACROSS THE WEST...WHILE FURTHER EAST SOME PARTIAL CLOUD COVER MAY LINGER THROUGH DAYBREAK ON WEDNESDAY. ON WEDNESDAY...THE AFOREMENTIONED SURFACE RIDGE WILL SINK SOUTHEASTWARD INTO THE TENNESSEE VALLEY AND CAROLINAS...WHILE A RELOADING UPPER TROUGH OVER EASTERN CANADA PUSHES ANOTHER COLD FRONT IN OUR DIRECTION FROM CENTRAL ONTARIO/QUEBEC. THE 00Z GUIDANCE SUITE IS IN GOOD AGREEMENT IN BRINGING THIS FEATURE INTO THE SAINT LAWRENCE VALLEY AND ADJOINING PORTIONS OF THE NORTH COUNTRY BY SUNSET ALONG WITH AN ATTENDANT SHOWER THREAT...THOUGH WITH LIMITED MOISTURE AND UPPER LEVEL SUPPORT PRECIP CHANCES SHOULD REMAIN IN THE LOW CHANCE RANGE. OTHERWISE...EXPECT A MOSTLY SUNNY AND BREEZY DAY AS THE PRESSURE GRADIENT ACROSS OUR REGION TIGHTENS IN ADVANCE OF THE APPROACHING COLD FRONT. 850 MB TEMPS SHOULD RECOVER TO BETWEEN +11C AND +13C IN THE WARM ADVECTION REGIME AHEAD OF THE FRONT...AND THIS COUPLED WITH PLENTIFUL SUNSHINE AND GOOD MIXING SHOULD HELP BOOST TEMPS BACK UP INTO THE MID AND UPPER 70S AREAWIDE...WITH A FEW OF OUR NORMALLY WARMER INTERIOR LOCATIONS POSSIBLY EVEN REACHING THE 80 DEGREE MARK. WEDNESDAY NIGHT...THE 00Z GUIDANCE REMAINS IN GOOD AGREEMENT ON PUSHING THE COLD FRONT SOUTHWARD ACROSS OUR REGION. WITH CONTINUED LIMITED MOISTURE AND UPPER SUPPORT...ANY SHOWERS ALONG THE FRONT SHOULD ALSO REMAIN FAIRLY LIMITED...WITH THE BULK OF THESE CONFINED TO OUR EASTERN ZONES WHERE MOISTURE/LIFT LOOKS TO BE A LITTLE MORE FAVORABLE. HAVE THUS KEPT A MIX OF SLIGHT CHANCE TO LOW-END CHANCE POPS IN PLAY...WITH THE HIGHEST CHANCES FOUND ACROSS THE NORTH COUNTRY. FOLLOWING THE FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS OUR REGION THURSDAY AND THURSDAY NIGHT ALONG WITH A REINFORCING SHOT OF COOLER AND DRIER AIR. THIS WILL RESULT IN A RETURN TO FAIR WEATHER...ALONG WITH OUR TEMPERATURES FALLING BACK TO BELOW AVERAGE. AFTER THE CONSIDERABLE DISCREPANCIES THE GUIDANCE HAS SHOWN OVER THE PAST COUPLE DAYS WITH RESPECT TO THE EXTENT OF THIS COOLDOWN...THE 00Z RUNS OF THE ECMWF/GFS/GEM HAVE COME INTO REMARKABLY BETTER AGREEMENT THIS FORECAST CYCLE...AND NOW GENERALLY INDICATE 850 MB TEMPS REACHING A MINIMUM OF +2C TO +6C SOMETIME BETWEEN LATER THURSDAY AND THURSDAY NIGHT. THIS SAID...GIVEN THE RECENT INCONSISTENCY OF THE MEDIUM RANGE GUIDANCE AND THE FACT THAT THIS TIME FRAME IS STILL 3.5 DAYS OUT...FEEL IT BEST TO AIM CONSERVATIVE ON THE AMOUNT OF COOLING UNTIL IT BECOMES CLEAR THAT BETTER MODEL-TO-MODEL AND RUN-TO-RUN AGREEMENT IS INDEED EMERGING. WITH THIS IN MIND...FOR NOW HAVE INDICATED HIGHS ONLY DROPPING BACK INTO THE MID 60S TO LOWER 70S THURSDAY...WITH THURSDAY NIGHT'S LOWS THEN FALLING INTO THE MID 40S TO LOWER 50S. && .LONG TERM /FRIDAY THROUGH SUNDAY/... IN THE EXTENDED PORTION OF THE FORECAST...SUBSTANTIALLY WARMER AIR WILL MAKE A QUICK RETURN TO OUR REGION ON FRIDAY AS THE UPPER TROUGH OVER EASTERN CANADA SLIDES OUT TO SEA...AND SURFACE-BASED RIDGING OVER OUR REGION DRIFTS OUT INTO THE WESTERN ATLANTIC. WITH 850 MB TEMPS SURGING BACK TO +12C TO +14C BY THE END OF THE DAY...SURFACE TEMPS SHOULD RECOVER BACK INTO THE MID 70S ACROSS MUCH OF THE AREA...THOUGH THE NORTH COUNTRY WILL PROBABLY REMAIN A LITTLE COOLER. AFTER THAT...UPPER TROUGHING AGAIN LOOKS TO RELOAD OVER EASTERN CANADA DURING THE UPCOMING WEEKEND...WITH AN ASSOCIATED COLD FRONTAL BOUNDARY SLOWLY PUSHING SOUTH ACROSS OUR REGION. THIS WILL BRING A RISK OF CONVECTION BACK INTO THE FORECAST...WITH THE HIGHEST CHANCES FOR THIS LOOKING TO COME SATURDAY AND SATURDAY NIGHT PER THE 00Z GFS/ECMWF...BEFORE SLOWLY DIMINISHING FROM NORTH TO SOUTH ON SUNDAY FOLLOWING THE FROPA. IN ADVANCE OF THE FRONT...TEMPS SHOULD CONTINUE TO RUN ABOVE AVERAGE ON SATURDAY...BEFORE DROPPING OFF SOME AGAIN ON SUNDAY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... WHILE THERE WILL BE PATCHY IFR-MVFR CIGS EARLY THIS MORNING... GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH MIDDAY. AS WE PROGRESS THROUGH THE MIDDAY AND AFTERNOON THOUGH...A COLD FRONT WILL PUSH ACROSS THE REGION WHILE PRODUCING SOME SHOWERS AND THUNDERSTORMS. THIS COULD RESULT IN POCKETS OF MVFR CONDITIONS...BUT ANY DETERIORATION IN THE CIGS/VSBYS SHOULD BE SHORT LIVED. FOR THE FAR WRN SITES (INCL. KBUF/KIAG/KJHW)...THE HIGHEST CHANCE FOR CONVECTION WILL COME BETWEEN 14 AND 18Z. FOR THE FINGER LAKES REGION (INCL. KROC) THE PRIME TIME FOR SHOWERS AND STORMS WILL BE ABOUT 18-21Z...AND FOR THE EASTERN LAKE ONTARIO REGION (INCL. KART/KGTB) THE CONVECTION WILL FALL BETWEEN 20-00Z. VFR CONDITIONS ARE GENERALLY EXPECTED IN THE WAKE OF THE FRONT TONIGHT...ALTHOUGH CIGS MAY DOP TO LIFR ACROSS PARTS OF THE SRN TIER LATE. OUTLOOK... TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS. WEDNESDAY...VFR. WEDNESDAY NIGHT AND THURSDAY...MAINLY VFR WITH A SLIGHT CHANCE OF FRIDAY...VFR. && .MARINE... A COLD FRONT WILL PUSH ACROSS THE LOWER GREAT LAKES TODAY AND THIS WILL RESULT IN THE LIKELIHOOD FOR SOME SHOWERS AND THUNDERSTORMS. WHILE WINDS AND WAVES WILL GENERALLY REMAIN BELOW SMALL CRAFT ADVISORY LEVELS...SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 30 KNOTS. FRESHENING WESTERLY WINDS IN THE WAKE OF THE FRONT WILL ENCOURAGE WAVES TO BUILD TO NEAR SCA LEVELS LATER TONIGHT...ESPECIALLY OVER LAKE ONTARIO WHERE WINDS COULD REACH 25 KNOTS. A SCA MAY NEED TO BE ISSUED IN A FORECAST PACKAGE LATER TODAY. WINDS AND WAVES ON LAKE ONTARIO WILL MOST CERTAINLY BE AT SCA LEVELS ON TUESDAY...WHERE WAVES AS HIGH AS 6 FEET WILL BE POSSIBLE OVER THE EAST END. WINDS AND WAVES WILL THEN SUBSIDE TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDING ACROSS THE OHIO VALLEY WILL WEAKEN THE SFC PRESSURE GRADIENT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...RSH NEAR TERM...RSH/WCH SHORT TERM...JJR LONG TERM...JJR AVIATION...RSH MARINE...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 502 AM EDT MON SEP 2 2013 NYZ001>008-010>014-019>021-085-030915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 502 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TODAY WHILE BRINGING SOME ADDITIONAL SHOWERS AND THUNDERSTORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 502 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TODAY WHILE BRINGING SOME ADDITIONAL SHOWERS AND THUNDERSTORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS WITH GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
728 AM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM TSTM WND DMG OSWEGO 43.43N 76.48W
09/01/2013 OSWEGO NY LAW ENFORCEMENT
TREES DOWN ON ROUTE 246 IN SCHROEPPEL
1147 PM TSTM WND DMG OSWEGO 43.43N 76.48W
09/01/2013 OSWEGO NY LAW ENFORCEMENT
TREE ON CAR IN WEST MONROE. MOREY AND MONROE BLVD. TIME
EST FROM RADAR
&&
EVENT NUMBER BUF1300268
EVENT NUMBER BUF1300269
DKThe Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 16:26 UTC.
18 thunderstorm wind, 15 hail. Local standard time, as filed.
Broadcast media reported trees and wires down.
Sailboats were flipped in addition to downed trees and power lines.
Broadcast media reported trees down in Jamestown.
Law enforcement reported trees and wires down.
A SKYWARN spotter reported trees and wires down.
Law enforcement reported trees and wires down.
A trained spotter reported trees and wires down in Oswego.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
Law enforcement reported trees and wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478871, 478872, 478873, 478874, 478875, 478876, 478877, 478878, 478879, 478880, 478881, 478882, 478883, 478884, 478885, 478886, 478887, 478888, 478889, 478890, 478891, 478892, 478894, 478893, 478895, 478896, 478897, 478898, 478899, 478900, 478901, 478902, 478903.